South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 25, 2013

August 25, 2013 · NWS ABR · 5 events in 2 counties and zones

Several thunderstorms brought severe winds up to eighty mph to north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought severe winds up to eighty mph to north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT SUN AUG 25 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY MORNING
CURRENTLY...A WEAK SURFACE TROUGH IS DRAPED ACROSS THE CWA...PRETTY
MUCH SPLITTING IT ON HALF. TEMPERATURES HAVE BEEN A LITTLE SLOWER
TO RISE THAN ORIGINALLY ANTICIPATED THIS AFTERNOON...LIKELY DUE TO
LESS MIXING THAN YESTERDAY. THE HIGHEST HEAT INDEX VALUES TODAY
HAVE BEEN ACROSS WEST CENTRAL MINNESOTA...WITH AREAS FURTHER WEST
NOT QUITE REACHING THE 100 DEGREE HEAT ADVISORY CRITERIA.

TONIGHT...MODELS ARE SHOWING SHORTWAVE ENERGY RIDING THE
RIDGE...AND POSSIBLY INFLUENCING OUR CWA. WITH 700 MB TEMPERATURES
RIGHT AROUND OR EXCEEDING THE 12 DEGREE CELSIUS MARK /WHICH SEEMS TO
HAVE BEEN THE DEATH CAP NUMBER OVER THE LAST COUPLE OF NIGHTS/ IT
WILL BE TOUGH TO GET ANYTHING GOING. THERE ARE TWO AREAS OF
CONCERN. THE FIRST IS ACROSS THE NORTHWEST CWA...WHERE THE NAM AND
ASSOCIATED HIGH RES MODELS ARE SHOWING AN AREA OF CONVECTION
DEVELOPING. WITH 700 MB TEMPERATURES STILL HOVERING AROUND OR GREATER
THAN THE 12 CELSIUS MARK...WAS NOT CONFIDENT ENOUGH THAT ANYTHING
WILL BE ABLE TO DEVELOP...AND LEFT IT OUT OF THE FORECAST FOR NOW.
THE SECOND AREA OF CONCERN IS ACROSS THE NORTHEAST...WHERE MODELS
HAVE BEEN MORE CONSISTENT WITH QPF..SO LEFT THIS POP MENTION IN
THE FORECAST.

THE SURFACE TROUGH STALLS OUT TONIGHT...AND THEN REORGANIZES...MOVING
NORTH AS MORE OF A WARM FRONT ON MONDAY. REALLY WENT BACK AND
FORTH OVER THE HEAT ADVISORY FOR MONDAY AFTERNOON. MIXING IS AGAIN
NOT EXPECTED TO BE EXCEPTIONAL...SO NOT SURE IF THE FORECAST IS
STILL TRENDING TOO HIGH ON THE ACTUAL TEMPERATURES...BUT HUMIDITY
WILL BE PRESENT AND THE CURRENT FORECAST HEAT INDEX VALUES ARE
AGAIN GOING TO BE IN THE 100 TO 105 RANGE...SO ADDED THE SOUTHERN
AND EASTERN TIER OF OUR CWA INTO AN ADVISORY FOR MONDAY. THE MID
SHIFT CAN ANALYZE AND ADJUST THE COUNTIES AS NECESSARY TONIGHT.
MODELS ARE PICKING UP ON ADDITIONAL SHORTWAVE ENERGY MOVING ACROSS
THE REGION ON MONDAY. TRENDED TOWARD THE DRIER GUIDANCE AS WE WILL
AGAIN BE WORKING AGAINST A VERY STRONG CAP...BUT IF THE CAP DOES
BREAK...THERE IS CERTAINLY THE POTENTIAL FOR A COUPLE OF STRONG
STORMS TO DEVELOP...ESPECIALLY AS 0-6 KM SHEAR INCREASES TO
AROUND 40 KTS ACROSS THE NORTH. SPC HAS PLACED OUR FAR NORTHEAST
IN THE DAY 2 SLIGHT RISK...SO CERTAINLY SOMETHING TO CONTINUE TO
MONITOR.

HOT TEMPERATURES CONTINUE INTO TUESDAY...HOWEVER MODELS ARE
SHOWING SLIGHTLY DRIER AIR ACROSS THE REGION. AS OF RIGHT NOW HEAT
INDEX VALUES ON TUESDAY REMAIN BELOW THE 100 DEGREE MARK.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
FOR THE START OF THE PERIOD THE UPPER RIDGE CONTINUES TO HOLD ON
OVER THE PLAINS. THIS WILL CONTINUE THE TREND OF WARMING
TEMPERATURES INTO THE 90S. A STRONGER SHORTWAVE WILL MOVE OVER THE
RIDGE ON WEDNESDAY/WEDNESDAY NIGHT AND MAY BE ABLE TO GENERATE
SOME STORMS ACROSS CENTRAL SD...THOUGH CONFIDENCE IS LOW IN
PLACEMENT. BY THE WEEKEND THE RIDGE BEGINS TO WEAKEN AND A FAIRLY
BROAD SFC TROUGH MOVES INTO THE NORTHERN PLAINS. THIS PATTERN
WOULD SUPPORT GREATER INSTABILITY AND THE POTENTIAL FOR MORE
WIDESPREAD THUNDERSTORMS OVER LABOR DAY WEEKEND.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE TAF
PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BROWN-BUFFALO-
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-MARSHALL-
     ROBERTS-SPINK.

     HEAT ADVISORY FROM 1 PM TO 8 PM CDT MONDAY FOR BUFFALO-CLARK-
     CODINGTON-DEUEL-FAULK-GRANT-HAMLIN-HAND-HYDE-LYMAN-ROBERTS-
     SPINK.

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

     HEAT ADVISORY FROM 1 PM TO 8 PM CDT MONDAY FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 25, 3:09 AM MST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT SUN AUG 25 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
509 AM CDT SUN AUG 25 2013 /409 AM MDT SUN AUG 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL BE FELT ONCE AGAIN TODAY ACROSS THE
REGION. THE HIGHEST HEAT INDICES ARE EXPECTED ACROSS EASTERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA WHERE READINGS WILL TOP OUT FROM
100 TO 105 DEGREES.

THERE IS A SLIGHT CHANCE FOR A STRONG OR SEVERE THUNDERSTORM LATE
THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT TEMPERATURES WILL PERSIST THROUGH MUCH OF THE UPCOMING WEEK
WITH HIGHS IN THE 90S. HEAT INDEX VALUES AT TIMES WILL BE AROUND
100 DEGREES OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Aug 25, 3:36 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SUN AUG 25 2013

SDZ003-252315-
CORSON-
436 PM MDT SUN AUG 25 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
CORSON COUNTY UNTIL 515 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SHAMBO RANCH...OR 38 MILES
NORTH OF FAITH...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

HINTZ

The radar

The Bismarck radar (KBIS), 159 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 25, 4:03 PM MST
Where
Corson County, 1.19 mi NE of Athboy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.580, -101.910

Seventy mph winds tore apart a wooden swing set.

Hail, Corson

When
August 25, 5:00 PM MST
Where
Corson County, 14.03 mi S of Black Horse
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -101.430

Thunderstorm Wind, Dewey

When
August 25, 5:52 PM MST
Where
Dewey County, 3.22 mi ESE of Glencross
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
45.430, -100.870

Eighty mph winds knocked over several trees.

Thunderstorm Wind, Dewey

When
August 25, 6:00 PM MST
Where
Dewey County, 4.83 mi ESE of Glencross
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.420, -100.840

Sixty mph winds were estimated.

Thunderstorm Wind, Dewey

When
August 25, 6:35 PM MST
Where
Dewey County, 6.34 mi E of Trail City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.460, -100.600

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474920, 474919, 474921, 474922, 474923.